Georgia, 2021Damaging Winds in Georgia, August 1, 2021
August 1, 2021 · NWS TAE · 3 events in 3 counties and zones
A line of strong to briefly severe storms moved across portions of southwest Georgia on the afternoon of August 1st with several reports of trees and power lines blown down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to briefly severe storms moved across portions of southwest Georgia on the afternoon of August 1st with several reports of trees and power lines blown down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 1, 2:14 PM EST, 16 minutes earlier.
Area forecast discussion, Aug 1, 2:14 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
314 PM EDT Sun Aug 1 2021
.NEAR TERM [Through Monday]...
A trough over the Great Lakes will continue to dig southward today,
allowing for high pressure to give way. Showers and storms have
already started to form over the CWA as a result of this, especially
given the unstable airmass and bountiful moisture in place. A cold
front is still expected to arrive later this evening, which could
bring addition storms to SW GA and SE AL. The SPC Day 1 Outlook
continues to highlight a Marginal Risk of severe weather for our
AL/GA counties. The convective mode of concern will be isolated
damaging wind gusts.
Upper height falls will increase a bit tonight. The larger-scale
dynamic forcing could keep convection going over our inland counties
fairly late into the night.
Tomorrow, more widespread rain and thunderstorm activity is expected
as the trough nestles into the region. Models continue to depict
several impulses of energy rounding the trough, which will keep our
precip chances high throughout the day. PWAT values around 2 to 2.75
inches means we have a good shot at heavy rain. Localized flooding
could be possible if storms continue to dump rain or "train" over a
particular area. WPC continues to highlight the majority of our area
in a marginal risk for excessive rain tomorrow.
.SHORT TERM [Monday Night Through Tuesday Night]...
The pattern change will be in full effect Monday night as an
upper level trough continues to amplify across the southeastern
US. At the surface, moist southwesterly flow will prevail priming
much of the atmosphere for a wet pattern through the short term
period.
Showers and storms will be ongoing Monday evening/night across our
AL/GA counties as a shortwave passes through the region. How
widespread convection is through the overnight hours will depend
on the evolution of this shortwave but for now, have left rain
chances in place through much of the overnight hours. Behind this
shortwave, a stationary front will linger across the region on
Tuesday, and when combined with plenty of lower level moisture and
broad cyclonic flow aloft, widespread/numerous showers and storms
are expected in the afternoon/evening hours. In typical
summertime fashion, showers and storm coverage will lessen through
the overnight hours, but begin to pick up over our marine/coastal
zones by early Wednesday.
The best chance for heavy rain with this system will likely be over
the Florida Panhandle/Big-Bend regions where deep-layer moisture
will linger the longest through the period (more information in the
hydrology section below). Locations further north and west across
AL/GA will see lower totals as some mid-level dry air begins to
advect into these locations as the upper level trough amplifies.
.LONG TERM [Wednesday Through Sunday]...
The wet pattern is likely to continue through much of the upcoming
week as the upper level trough remains in place across the
region. A nearly stationary boundary, and associated area of low
pressure along the northern Gulf, will continue to linger along
with plenty of deep-layer moisture to support widespread showers
and storms each afternoon through the period. One thing to watch
for over the coming week will be areas of flooding with portions
of the Florida Panhandle and Big Bend likely to see the greatest
rainfall totals for through the next week.
&&
.AVIATION...
[Through 18Z Monday]
A cold front will sag into the deep south this afternoon, which will
bring showers and thunderstorms to the region. CU Field has
developed with this with showers and storms currently popping up
just outside of Albany and Dothan TAF sites. Thinking most showers
and storms may have the best chance across SE GA and SW AL later
this evening and into the early overnight hours. MVFR to LIFR
possible pending on precipitation activity.
Farther south, in the panhandle, confidence is lower. Hi-res
guidance struggled this morning and has not captured the storms
forming behind the morning cloud deck. Thinking convection may
continue to pop-up through the evening hours and dissipate
overnight.
&&
.MARINE...
Elevated winds around 10 to 15 knots out of the south and
southwest along with 2 to 3 feet seas are expected for a majority
of the week across area waters. Main boating concerns are periods
of elevated winds due to thunderstorm outflows. Widespread
showers and storms are expected through the week, especially in
the overnight hours.
&&
.FIRE WEATHER...
A wet pattern will start to take shape today as low pressure to our
north sets up shop. Thunderstorms will be possible each day, meaning
the main fire weather concern will be gusty and erratic winds.
Storms have already started to develop near the coast and out of SW
AL this afternoon, and will become more scattered in nature. With a
moist airmass in place, storms will have wetting rain. Heavy
rainfall is possible from Monday through Wednesday. Otherwise, a
seasonably hot but very muggy air mass will be in place.
&&
.HYDROLOGY...
A wet pattern is expected to develop quickly this week beginning
on Monday as broad cyclonic flow, plenty of deep-layer moisture,
and a stalling front move into the area. The best prospects for
heavy rain over the next week will likely be along the Florida
Panhandle and into the Florida Big Bend. However, heavy rain is
also possible across south-central portions of Georgia near the
I-75 corridor. Widespread rainfall amounts over the next week will
range from 5 to 7 inches across the southeast Florida Big Bend
and Florida Panhandle to 3 to 5 across northwest portions of our
forecast area in southeast Alabama. These amount could cause
localized increases on area rivers, especially on faster
responding creeks. Isolated flash flooding is also possible due
to high rain rates and the potential for training storms in this
pattern. Significant river flooding through this event is not
anticipated, but a few rises on rivers, especially in our eastern
basins, are a possibility. Basins to watch over the next 7 to 10
days for increased flooding potential will be the Ochlockonee,
Withlacoochee Basin, and the Suwanee Basin (especially if the
higher end amounts fall over this basin).
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 76 92 73 85 72 / 30 80 90 100 80
Panama City 78 89 74 85 75 / 40 80 90 90 80
Dothan 74 90 72 85 71 / 30 90 90 80 50
Albany 76 92 73 86 72 / 30 90 90 90 50
Valdosta 76 92 72 82 71 / 30 80 80 100 70
Cross City 77 89 75 84 74 / 40 80 80 90 80
Apalachicola 79 89 75 84 75 / 30 80 90 100 90
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Gulf.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...KR
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...KR
MARINE...Dobbs
FIRE WEATHER...KR
HYDROLOGY...Dobbs
In the hours before
Special weather statement, Aug 1, 1:12 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
212 PM EDT Sun Aug 1 2021
GAZ123-125-142-144-011900-
Baker GA-Dougherty GA-Calhoun GA-Early GA-
212 PM EDT Sun Aug 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGHERTY...NORTHERN
BAKER...CALHOUN AND NORTHEASTERN EARLY COUNTIES IN SOUTHWESTERN
GEORGIA UNTIL 300 PM EDT...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Morgan, moving southeast at 20 mph.
Pea size hail and winds up to 45 mph are possible with this storm.
Locations impacted include...
Morgan, Albany, Edison, Arlington, Leary, Walker, Iveys Mill,
Milford, Red Store Crossroads, Parksville, Lockett Crossing, Holt,
Ducker, Cordrays Mill, Commissary Hill, Turman, Bermuda, Elmodel Wma,
Patmos and Dickey.
LAT...LON 3163 8456 3162 8456 3162 8424 3134 8425
3134 8457 3139 8468 3150 8480 3151 8482
3152 8481 3153 8482 3163 8465 3163 8460
3162 8459 3162 8457
TIME...MOT...LOC 1811Z 297DEG 18KT 3154 8463
21-WDThunderstorm Wind, Turner
- When
- August 1, 2:30 PM EST
- Where
- Turner County, 1.18 mi W of Ashburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 31.700, -83.670
Trees were blown down on Highway 112 with some reports of roof damage.
Thunderstorm Wind, Grady
- When
- August 1, 3:45 PM EST
- Where
- Grady County, Cairo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.870, -84.200
A tree was blown down in Cairo.
Thunderstorm Wind, Decatur
- When
- August 1, 4:04 PM EST to 4:20 PM EST
- Where
- Decatur County, 1.91 mi WSW of Climax to 2.47 mi ESE of Amsterdam
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.860, -84.460
Several trees and power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202125 deaths · 31 events
- Flash Flooding and Flooding in Utah, August 1 to 2, 20211 death · 1 injured · $12 million · 1 in hail · 21 events
- Drought in South Dakota, August 1 to 31, 2021$19 million · 24 events
- Wildfire and Astronomical Low Tide in California, August 1 to 31, 20211 death · 2 events
- Wildfire in Oregon, August 1 to 31, 20211 death · 1 event
- Drought in Minnesota, August 1 to 31, 2021$5.7 million · 8 events
- Flash Flood and Wildfire in Montana, August 1, 2021$3.6 million · 2 events
- Drought in Iowa, August 1 to 31, 2021$2.1 million · 9 events
- Wildfire in Washington, August 1 to 30, 2021$1.1 million · 1 event
- Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021$800,000 · 3 events
- Hail and Damaging Winds in Texas, August 1, 2021$374,000 · 1.75 in hail · 11 events
- Flash Flooding and Heavy Rain in Colorado, August 1, 202176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978432, 978433, 978434.